This patient has an unusual feature of vitiligo-like macules
on her lower legs and a serology result which is almost suggestive
of mixed connective tissue disease. CREST could be one of the
differentials as she has some of its features.
This is a difficult and challenging case to treat. Nothing
actually works in terms of improving or modifying the disease
except for calcium channel blockers for Raynaud's. I am hesitant
to use prednisolone unless it improves the outcome of the disease.
The side effects may outweight the benefit.
- Sanchez JL, Vazquez M, Sanchez NP. Arch Dermatol. 1983 Feb;119(2):129-33.
"Vitiligolike macules in systemic scleroderma."
- De Villiers WJ, Jordaan HF, Bates W. Clin Exp Dermatol.
1992 Mar;17(2):127-31. "Systemic sclerosis sine scleroderma
presenting with vitiligo-like depigmentation and interstitial
pulmonary fibrosis." (view
Comments from Members:
Jag Bhawan MD, Professor of Dermatology and Pathology,
Boston University School of Medicine, Boston, Massachusetts,
USA on April 5, 2005
It would interesting to stain with Mel-5 or some other melanocytic
marker to evaluate epidermal melanocytes; whether they are absent
or reduced in hypopigmented areas. It will be great to compare
those findings with normal appearing skin of the same patient
of similar anatomic area.
Victoria P Werth, M.D., Associate Professor of Dermatology,
University of Pennsylvania School of Medicine, Philadelphia,
PA on April 5 2004
She is an interesting case. She may have rheumatoid arthritis
overlapping with CREST. You may want to get x-rays of her hands,
since if she has RA, she may benefit from a TNF inhibitor (which
may work in sclerosing conditions). You may want to get PFTs
with diffusion capacity and a cardiac ECHO. Pulmonary hypertension
can occur at this stage in CREST and there are good treatments
Julian Manzur MD, Havana, Cuba on April 6,
I think postinflammatory response in the area of sclerosis
may explain the hypopigmentation seen in this patient
Doug Johnson MD, Dept of Medicine, University of Hawaii
School of Medicine, Honolulu, HI, USA on April 7, 2004
Nice case and well worked up. I have a similar case that is
on infliximab with improvement in RA symptoms but no help with
the skin. Pigment problems are probably post inflammatory. Did
you look with a Wood's lamp?